Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Des Moines, IA

June 20, 2018Calhoun County, Webster County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 20, 2018, 2:12 AM CDT for Calhoun County, Webster County, Iowa. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2018, 2:12 AM CDT (07:12 UTC)
Expired
Jun 20, 2018, 7:26 AM CDT
In force
5 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:29 AM CDTFLASH FLOOD3 N Farnhamville, IAA ONE MILE STRETCH OF P21 (ZEARING AVE) CLOSED DUE TO WATER OVER THE ROAD. DEPTH UNKNOWN AT THIS TIME, BUT CALHOUN COUNTY SHERIFF'S DEPUTY FELT STRONGLY ENOUGH THAT IT NEEDED BARRICADES. LOCATION BETWEEN 320TH AND 330TH AND LIKELY DUE TO HARDIN CREEK.
Jun 20, 4:15 AM CDTFLASH FLOOD1 Ne Otho, IAWATER OVER ROAD AT RIVERSIDE TRAIL AND SCHOOL STREET JUST NORTHEAST OF OTHO. THE WATER WASHED MUD ON THE ROAD AND COUNTY OFFICIALS NEEDED HEAVY EQUIPMENT TO CLEAR IT OFF THE ROAD.
Jun 20, 4:40 AM CDTFLASH FLOOD2 Ne Otho, IAWATER OVER ROAD OF UNKNOWN DEPTH AT ELM AND NELSON AVENUE IN THE TOWN OF COALVILLE JUST SOUTHEAST OF FORT DODGE. ENOUGH ROCKS WERE WASHED ON ROAD THAT NEEDED TO BE CLEARED BY EQUIPMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1806 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

811 
WGUS53 KDMX 200712
FFWDMX
IAC025-187-201315-
/O.NEW.KDMX.FF.W.0009.180620T0712Z-180620T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
212 AM CDT WED JUN 20 2018

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Webster County in central Iowa...
  Calhoun County in west central Iowa...

* Until 815 AM CDT Wednesday.

* At 212 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Fort Dodge, Rockwell City, Lake City, Manson, Gowrie, North Twin
  Lake, Fort Dodge Regional Airport, South Twin Lake, Dayton,
  Stratford, Pomeroy, Coalville, Otho, Lehigh, Duncombe, Callender,
  Farnhamville, Lohrville, Twin Lakes and Harcourt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4256 9473 4256 9444 4257 9444 4257 9397
      4247 9397 4247 9393 4221 9393 4221 9486

$$

Podrazik
3 follow-up statements
130 
WGUS73 KDMX 200843
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
343 AM CDT WED JUN 20 2018

IAC025-187-201315-
/O.CON.KDMX.FF.W.0009.000000T0000Z-180620T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-Calhoun IA-
343 AM CDT WED JUN 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
WEBSTER AND CALHOUN COUNTIES...

At 329 AM CDT, local law enforcement reported a one mile stretch 
along Zearing Avenue, also known as P21, was closed due to water 
over the road between 320th and 330th.  The Calhoun County Sheriff 
has placed barricades in this location so please turn around don't 
drown! Additional moderate to heavy rain is occurring which may lead 
to further flash flooding over Calhoun and Webster Counties.

Some locations that will experience flooding include...
Fort Dodge, Rockwell City, Lake City, Manson, Gowrie, North Twin
Lake, Fort Dodge Regional Airport, South Twin Lake, Dayton,
Stratford, Pomeroy, Coalville, Otho, Lehigh, Duncombe, Callender,
Farnhamville, Lohrville, Twin Lakes and Harcourt.

As of 330 AM CDT, radar has estimated 2 to 3 inches have fallen 
already and additional rainfall amounts of 1 to 2 inches are 
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4256 9473 4256 9444 4257 9444 4257 9397
      4247 9397 4247 9393 4221 9393 4221 9486

$$

Podrazik
110 
WGUS73 KDMX 201006
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
506 AM CDT WED JUN 20 2018

IAC025-187-201315-
/O.CON.KDMX.FF.W.0009.000000T0000Z-180620T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-Calhoun IA-
506 AM CDT WED JUN 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
WEBSTER AND CALHOUN COUNTIES...

At 504 AM CDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling over the area.  Flash flooding is 
likely ongoing or will begin shortly.

Earlier in th enight, at 329 AM CDT, local law enforcement reported 
a one mile stretch along Zearing Avenue, also known as P21, was 
closed due to water over the road between 320th and 330th.  The 
Calhoun County Sheriff has placed barricades in this location so 
please turn around don't drown! Additional moderate to heavy rain is 
occurring which may lead to further flash flooding over Calhoun and 
Webster Counties.

Some locations that will experience flooding include...
Fort Dodge, Rockwell City, Lake City, Manson, Gowrie, North Twin
Lake, Fort Dodge Regional Airport, South Twin Lake, Dayton,
Stratford, Pomeroy, Coalville, Otho, Lehigh, Duncombe, Callender,
Farnhamville, Lohrville, Twin Lakes and Harcourt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4256 9473 4256 9444 4257 9444 4257 9397
      4247 9397 4247 9393 4221 9393 4221 9486

$$

Podrazik
096 
WGUS73 KDMX 201226
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
726 AM CDT WED JUN 20 2018

IAC025-187-201234-
/O.CAN.KDMX.FF.W.0009.000000T0000Z-180620T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-Calhoun IA-
726 AM CDT WED JUN 20 2018

...THE FLASH FLOOD WARNING FOR WEBSTER AND CALHOUN COUNTIES IS
CANCELLED...

According to local law enforcement, flood waters have receded. 
Flooding is no longer expected to pose a threat to life and 
property. However, please continue to heed any remaining road 
closures.

LAT...LON 4256 9473 4256 9444 4257 9444 4257 9397
      4247 9397 4247 9393 4221 9393 4221 9486

$$

Podrazik

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 12:01 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 20, 12:01 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1201 AM CDT Wed Jun 20 2018

...Updated for 06z Aviation Discussion...

.SHORT TERM.../Tonight through Wednesday Night/
Issued at 403 PM CDT Tue Jun 19 2018

Area of showers and thunderstorms are beginning to exit the far
southeast. Some instability has redeveloped on the backside of
the system this afternoon. A few funnel clouds have been reported
in the Grundy/Marshall/Hardin counties region where a weak
boundary, modest surface vorticity and 0-3 km CAPE of 50-75 J/km
are present. Low potential for these funnels to reach the ground
and even if they did, they would be very weak.

Otherwise the primary concern through Wednesday night is the heavy
rainfall threat. A large upper level low is situated over Montana
this afternoon and will move southeast into central Nebraska by
Wednesday afternoon. Moisture transport will increase from the
Gulf of Mexico again tonight and reach southern Iowa towards 06z
before veering off to the east. A few thunderstorms should form
over southern Nebraska and spread into portions of southwest Iowa
this evening with a few scattered storms farther north and east.
The biggest concern is additional heavy rainfall over areas that
had heavy rain over the past 24 hours, especially the Cass county
region. For now, have held off on a flash flood watch due to lack
of confidence in heavy rainfall through 12z. The potential is
there so may need to have a small headline added for the
overnight.

The bigger concern for heavy rainfall arrives on Tuesday as the
better kinematic forcing arrives and unseasonably high PWAT
values around 2 inches remain. Significant rainfall likely will
occur to the northwest of the developing surface low pressure and
in a region where the warm conveyor axis wraps around the low.
Again though, some uncertainty remains on the path of the surface
low pressure thus no headline at this time. Do expect will need a
Flash Flood watch at some point and this situation could lead to a
significant rainfall event over a portion of Iowa. As of now, it
appears the greatest threat is near to west of Interstate 35. That
threat will continue through Wednesday night as the system pivots
across the region and this could lead numerous rounds of showers
and thunderstorms over similar areas. Compound this will several
areas already with saturated ground, may lead to river flooding
and flash flooding.

A few severe storms are possible during the period. One concern
would be east/southeast of the surface low and the approaching
upper low an attendant isolated tornado threat could develop. In
addition, isolated large hail and damaging wind gusts could occur.

.LONG TERM.../Thursday through Tuesday/
Issued at 403 PM CDT Tue Jun 19 2018

Periodic rain chances throughout the extended. Shortwave trough
becomes closed off, with the low rotating slowly around the state
through Friday before moving out of the area. Expecting higher
precip amounts across southern and into central Iowa during this
time period. Brief break from precip Friday night into Saturday
before the next shortwave approaches Saturday night into Sunday.
Considering the time frame, models are in decent agreement, though
GFS and Canadian take precip across central IA while Euro focuses
precip further south. Yet another low approaches Monday into Tuesday
with another round of storms across much of the state. Models
hinting at severe weather potenitial as well as moderate to locally
heavy rain totals possible, and will need to continue to monitor
this system as it approaches. Temperatures remaining near to
slightly below normal throughout the forecast period, with some
warming by early next week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1201 AM CDT Wed Jun 20 2018

While VFR conditions are lingering over south central Iowa
terminals, widespread MVFR and IFR ceilings are expected to spread
from northern Iowa southward. Scattered showers and thunderstorms
are expected, but low confidence continues in exact location and
timing in the weak flow so any mention of showers/storms is vicinity
through 18z. Thereafter, there is no precipitation mentioned, but
it is likely this will need to be added once exact placement of
rain is determined.

&&

.HYDROLOGY...
Issued at 403 PM CDT Tue Jun 19 2018

As mentioned in the Short Term discussion, concern remains for
another significant rainfall event especially Wednesday afternoon
and night though localized heavy rain is possible prior to that
time. Numerous rounds of precipitation are likely during this
period with the potential for a widespread 3 to 5 inches of rain
with higher amounts possible over the hardest hit locations. With
soil conditions very wet across many areas along with some ponding
and streams running high, a widespread heavy rain event could lead
to some streams moving into moderate flood stage and areas with
flash flooding. A flash flood watch is expected as the area of
focus becomes more defined.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Hagenhoff
AVIATION...Ansorge
HYDROLOGY...Donavon
Hazardous weather outlook, Jun 19, 9:05 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
905 PM CDT Tue Jun 19 2018

IAZ059-060-210215-
Dallas-Polk-
905 PM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

River Flood Warnings are in effect for the area along parts of
the Raccoon and Des Moines River. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Scattered thunderstorms are possible especially overnight.
Localized heavy rainfall may occur. An isolated severe storm is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorms are forecast Wednesday through Friday. A
heavy rain threat is possible especially Wednesday and Wednesday
night. River flooding and flash flooding may result from any heavy
rainfall during this period. Overall the severe weather threat is
low how ever isolated severe storms are possible including
isolated tornadoes Wednesday and Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed at times this week.

IAZ023>028-033>039-044>050-057-058-061-062-070>075-081>086-
092>097-210215-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
905 PM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms are possible especially overnight.
Localized heavy rainfall may occur. An isolated severe storm is
also possible. The greatest potential for heavy rain is over west
central and southwest Iowa tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorms are forecast Wednesday through Friday. A
heavy rain threat is possible especially Wednesday and Wednesday
night. River flooding and flash flooding may result from any heavy
rainfall during this period. Overall the severe weather threat is
low how ever isolated severe storms are possible including
isolated tornadoes Wednesday and Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed at times this week.

IAZ004>007-015>017-210215-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
905 PM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are possible into tonight.
Localized heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible through the week. Isolated
severe storms and localized heavy rainfall remains possible during
this time.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed at times through early Friday.

Ansorge

In the hours before

Special weather statement, Jun 20, 1:19 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Des Moines IA
119 AM CDT WED JUN 20 2018

IAZ044-045-200715-
Carroll IA-Crawford IA-
119 AM CDT WED JUN 20 2018

...Heavy Rain to Impact Carroll County Overnight...

At 118 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Manning, or 7 miles southwest of Carroll, moving
north at 15 mph.

Rainfall amounts up to two inches will be possible with this storm.
Street flooding and small creeks may quickly rise as a result of the
heavy rain.

Locations impacted include...
Carroll, Manning, Glidden, Arcadia, Breda, Templeton, Westside,
Dedham, Halbur, Lidderdale, Lanesboro, Willey, Ralston, Aspinwall,
Hobbs County Park, Arthur N Neu Airport, Manning Municipal Airport
and Swan Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4221 9511 4221 9463 4202 9463 4186 9487
      4186 9500 4188 9516
TIME...MOT...LOC 0618Z 192DEG 12KT 4201 9499

Podrazik

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:39 PM CDTRiver Flood WarningDMXPolk9 days
Jun 19, 8:39 PM CDTRiver Flood WarningDMXPolk8 days
Jun 20, 1:19 AM CDTSpecial Weather StatementDMXCarroll56 min
Jun 20, 2:17 AM CDTSpecial Weather StatementDMXBoone58 min
Jun 20, 4:28 AM CDTFlash Flood WatchDMXAdair, Audubon, Boone, Calhoun, Carroll, Cass and 18 more23 hr
Jun 20, 10:38 AM CDTRiver Flood WarningDMXWebster19 days
Jun 20, 10:38 AM CDTRiver Flood WarningDMXBoone, Hamilton, Webster3 days
Jun 20, 10:43 AM CDTRiver Flood WatchDMXDallas, Polk6 days
Jun 20, 10:43 AM CDTRiver Flood WatchDMXPolk6 days
Jun 20, 10:43 AM CDTRiver Flood WatchDMXBlack Hawk34 hr
Jun 20, 10:43 AM CDTRiver Flood WatchDMXPolk, Story7 hr
Jun 20, 10:43 AM CDTRiver Flood WatchDMXJasper, Marion, Polk10 hr
Jun 20, 10:43 AM CDTRiver Flood WatchDMXEmmet6 hr
Jun 20, 10:43 AM CDTRiver Flood WatchDMXHumboldt10 hr
Jun 20, 12:49 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion41 min
Jun 20, 2:16 PM CDTTornado WarningDMXCarroll, Greene29 min
Jun 20, 2:22 PM CDTTornado WarningDMXBoone, Dallas, Greene25 min
Jun 20, 2:26 PM CDTSpecial Weather StatementDMXDavis, Wapello49 min
Jun 20, 2:43 PM CDTSpecial Weather StatementDMXPolk, Story62 min
Jun 20, 2:43 PM CDTTornado WarningDMXWebster47 min
Jun 20, 2:46 PM CDTTornado WarningDMXCalhoun, Greene17 min
Jun 20, 3:02 PM CDTTornado Warning Tornado observedDMXHardin11 min
Jun 20, 3:16 PM CDTTornado Warning Tornado observedDMXHardin29 min
Jun 20, 3:18 PM CDTTornado Warning Tornado observedDMXGrundy, Hardin57 min
Jun 20, 3:21 PM CDTTornado WarningDMXHumboldt, Kossuth39 min
Jun 20, 3:24 PM CDTTornado WarningDMXWebster37 min
Jun 20, 3:57 PM CDTTornado WarningDMXGrundy, Hardin33 min
Jun 20, 4:06 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright39 min
Jun 20, 4:13 PM CDTFlash Flood WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas6 hr
Jun 20, 4:25 PM CDTFlash Flood WarningDMXHumboldt, Kossuth6 hr
Jun 20, 5:06 PM CDTRiver Flood WarningDMXEmmet38 days
Jun 20, 5:20 PM CDTRiver Flood WarningDMXPolk, Story3 hr
Jun 20, 5:34 PM CDTTornado Warning Tornado observedDMXMahaska, Monroe, Wapello41 min
Jun 20, 6:05 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello41 min
Jun 20, 6:45 PM CDTSevere Thunderstorm WarningDMXStory30 min

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.